Heavy Rain, Daviess
- When
- September 22, 2:00 PM CST to 2:45 PM CST
- Where
- Daviess County, Owensboro
- Reported by
- Public
- Coordinates
- 37.770, -87.120
Street flooding was reported.
Numerous thunderstorms developed ahead of a cold front moving east across Illinois and extreme western Kentucky. A deep, moist southerly wind flow aloft contributed to heavy rainfall.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
Numerous thunderstorms developed ahead of a cold front moving east across Illinois and extreme western Kentucky. A deep, moist southerly wind flow aloft contributed to heavy rainfall.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Sep 22, 12:18 PM CST, 1 hour 42 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PADUCAH KY 118 PM CDT TUE SEP 22 2009 .DISCUSSION... FOR DAYS 1-3...TROPICALLY SOUPY SURFACE TDS AROUND 70F CONTINUE OVER MUCH OF FA...THOUGH SLIGHTLY DRIER L60S EXISTS JUST TO OUR NORTH AND WEST. 88D/MOSAIC SHOWS DEVELOPING LINE OF SHOWERS/SCT TSRA WITHIN 850 MB RIDGE OF THETA-E...BEING TAPPED AS SHORT WAVE ENERGY EJECTS ACROSS MID MS VALLEY. NAM MODELS THIS REASONABLY WELL...AND W/LOSS OF DIURNAL AID/ENHANCER...DIMINISHES POPS AFT 03Z. NAM MODELS ANOTHER SURGE OF PVA NWARD LATE TONIGHT...SO POPS BEGIN TO SPIKE AGAIN THEN-INTO EARLY TOMORROW. ADD IN DIURNAL AID TOMORROW AND WE SHOW POPS INCREASING TO LIKELY OR BETTER...THOUGH WELL HAVE TO AWAIT COLLAB TO FINALIZE...MAY HAVE TO BLEND DOWN. NAM SHOWS ANOTHER DIURNAL SPIKE/WANE TOMORROW SO WELL TREND THAT TOO (AGAIN). 1 MORE TIME A SURGE IS NOTED LATE WED NIGHT INTO THURSDAY...WITH IT LOOKING LIKE YET ANOTHER LIKELY OR BETTER EVENT...BUT AGAIN WL HAVE TO SEE HOW THE COLLAB WASHES OUT. FOR DAYS 4-7...THE LATEST DETERMINISTIC 40KM GFS NUMERICAL MODEL RUN /12Z TUESDAY/ IS MOVING AMAZINGLY CLOSER TO THE 00Z TUESDAY ECMWF DETERMINISTIC MODEL RUN...AND CLOSER TO THE HPC MODEL PREFERENCE TOWARD THE OPERATIONAL ECMWF/ECMWF ENSEMBLE MEAN SOLUTIONS. THESE LATEST MODELS RUNS SUPPORT THE RECENT TREND THE LAST COUPLE OF DAYS THAT FRIDAY AND FRIDAY NIGHT WILL LIKELY SEE THE PAST CHANCE FOR SHOWER AND THUNDERSTORM ACTIVITY IN THE EXTENDED PERIOD. THE LONGER RANGE OUTLOOK FROM THE STORM PREDICTION CENTER STILL SUGGESTS THE SEVERE THUNDERSTORM POTENTIAL FRIDAY INTO FRIDAY NIGHT ACROSS THE AREA. THERE MAY BE SOME TRANSITIONAL THUNDERSTORM ACTIVITY DURING THE MORNING HOURS ON SATURDAY...SO LOWERED THE CHANCE FOR THUNDERSTORM ACTIVITY SLIGHTLY OVER SOUTHEAST MO. BY EARLY SATURDAY...THE UPPER LOW /EXPECTED TO BE IN OR CLOSE TO IOWA BY 12Z SATURDAY/ WILL FINALLY DRAG THE SURFACE FRONT AND INSTABILITY TO THE EASTERN LIMIT OF THE WFO PAH FORECAST AREA. THERE IS SOME QUESTION AS TO WHETHER THE COLD CONVEYOR BELT ALOFT ROTATING AROUND THE UPPER LOW WILL PROVIDE ENOUGH CONDITIONAL INSTABILITY TO PRODUCE SHOWERS. AT THIS TIME...BOTH THE ECMWF/GFS KEEP ENOUGH MOISTURE/LIFT/INSTABILITY TO WARRANT A CONTINUED MENTION OF A LEAST SLIGHT CHANCE OF SHOWERS EAST OF THE MISSISSIPPI RIVER SATURDAY NIGHT. THE ECMWF AND GFS DIFFER ON THE TRANSLATION AND EVOLUTION OF THE CLOSED LOW AS IT MOVES TO THE EASTERN SEABOARD ON SUNDAY...BUT THE NET EFFECT THROUGH EARLY NEXT WEEK IS TO PLACE THE WFO PAH FORECAST INITIALLY ALONG THE BASE OF THE FASTER NWLY FLOW ALOFT...WITH A RIDGE BUILDING IN FROM THE WEST BY MIDWEEK. EARLY ON...THIS FLOW SHOULD KEEP A DECENT N/NWLY SURFACE WIND FLOW THROUGH EARLY TUESDAY...BEFORE WIND SHIFT TO THE EAST AND SOUTHEAST IN ADVANCE OF THE APPROACH OF THE UPPER RIDGE. WEATHERWISE...THIS PATTERN SHOULD LEAD TO A DRY AND COOLER WEATHER PATTERN...WITH MAX/MIN TEMPERATURE RANGES SLIDING DOWN SOME 7 TO 10 DEGREES FROM SATURDAY AFTERNOON THROUGH TUESDAY MORNING. A GRADUAL WARM-UP SHOULD THEN OCCUR STARTING NEXT WEDNESDAY...AS THE NARROW RIDGE ALOFT BECOMES CENTERED ACROSS THE WFO PAH FORECAST AREA. FOR TEMPERATURES/DEWPOINTS/WINDS...LEANED CLOSER TO AN HPC/GFS BLEND...WHICH OVERALL FAVORS THE ECMWF SOLUTION. && .AVIATION... LINE OF CONVECTION DROPPING CIGS/VSBYS TO MVFR AT KEVV/KOWB EARLY THIS PM/POTENTIALLY HITTIN IFR BRIEFLY. BEHIND THE LINE...CIGS RISE TO MVFR (PAH) AND VFR (CGI)...EVEN SCATTERING OUT AT TIMES. THIS TREND WL CONTINUE MORE OR LESS THRU PEAK HEATING HOURS...THOUGH MENTION OF VCSH/CB IS WARRANTED. AFTER SUNSET A GENERAL WANE IS ANTICIPATED WITH AREAS OF FOG DEVELOPING...RESTRICTING VSBYS TO IFR AT KCGI AND MVFR ELSEWHERE...LATE TONIGHT. THIS WILL BE REPLACED WITH LOWERING CIGS AGAIN LATE TONIGHT-EARLY TOMORROW AS THE NEXT MOISTURE/PVA SURGE RESULTS IN INCREASING SHRA/POTENTIAL THUNDER COVERAGE INTO/THRU THE PLANNING PERIOD. && .PAH WATCHES/WARNINGS/ADVISORIES... KY...NONE. MO...NONE. IL...NONE. IN...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PADUCAH KY 433 AM CDT TUE SEP 22 2009 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-231000- JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON- WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE- HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH- WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES- LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL- UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN- MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER- RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID- 433 AM CDT TUE SEP 22 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT SCATTERED TO NUMEROUS THUNDERSTORMS ARE POSSIBLE TODAY ACROSS THE ENTIRE QUAD STATE REGION. SEVERE STORMS ARE NOT ANTICIPATED. HOWEVER...THUNDERSTORMS WILL BE CAPABLE OF PRODUCING VERY HEAVY RAINFALL IN A RELATIVELY SHORT DURATION...WHICH MAY LEAD TO LOCALIZED FLOODING OF URBANIZED AND POOR DRAINAGE AREAS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THE CHANCE OF THUNDERSTORMS WILL PERSIST THROUGH THE REST OF THE WEEK...WITH LOCALLY HEAVY RAIN POSSIBLE. THE POTENTIAL FOR SEVERE WEATHER WILL NEED TO BE MONITORED LATE IN THE WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. RJP
The national radar mosaic for the moment the first event began.
2 heavy rain. Local standard time, as filed.
Street flooding was reported.
A secondary road just outside the northeast side of town was flooded.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kentucky in 2009Every state in 2009This day in weather historyWarnings in Kentucky, September 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 194436, 194435.